CLOZARIL: Patient (34) Dies of Clozapine/Caffeine/Nicotine Poisoning

pills in hands

CLOZARIL DEATH, DRUG BUILDUP

More Than 7 Times The Toxic Level

What a horrible way for this young man’s loved ones to learn that something as seemingly harmless in our society as caffeinated drinks or nicotine withdrawal could add to the toxic buildup of this drug to the point of producing death! Of course I would hope you know there is NOTHING harmless about caffeine or nicotine. Caution must always be taken with stimulants in both the use and withdrawal of any stimulant drug. For those with loved ones on this drug or any other drug in this family of atypical antipsychotic drugs please take heed of this warning! From the original article below we read:

“Mr Gittins told the family of Christopher Davies, 34, he also had other cases yet to be heard which involved the use of clozapine, which Mr Davies had been prescribed for schizophrenia…..

“He had been a heavy smoker but reduced the habit even though he didn’t like electronic cigarettes.

“He also drank a large quantity of carbonated drinks.

“A post-mortem examination by pathologist Dr Pauline Dowling found death was due to clozapine poisoning as Mr Davies had more than seven times the toxic level of the drug.

“But the coroner said he had been made aware not only that the level might have been distorted following death, but it could have been affected by a reduction in smoking and by consumption of carbonated drinks.

“William Davies said: “We were warned very clearly about the dangers of not taking the tablets but not about the effects of reducing smoking and the caffeine.”

“He told the coroner the monthly monitoring merely checked his son’s blood and not the clozapine levels.

“Asked by the coroner whether he felt those two matters played a significant part in his son’s death, Mr Davies replied: “Yes.”

“Mr Gittins said in the light of the family’s concerns and the fact he was due to conduct other inquests involving the use of clozapine he would issue a Regulation 28 report under his duty to prevent future deaths.”

ORIGINAL ARTICLE: http://www.newsnorthwales.co.uk/news/138755/hawarden-man-with-schizophrenia-died-from-clozapine-poisoning.aspx#.VClDkPRIWGk.twitter

CLOZARIL WARNINGS FROM PACKAGE INSERT

After reading this Black Box Warning on Clozaril my question would be why anyone would ever take this drug other than by force or why any health professional would consider giving anything this dangerous to a patient in light of the Hippocratic oath they have taken?!!!

And since they do not spell out here how very deadly agranulocytosis is in this Black Box Warning allow me to relate that it is a very deadly blood disorder where you cannot produce red blood cells and become transfusion dependent. A dear friend of mine, Susan Johnson, from Atlanta, GA contracted agranulocytosis from her use of Prozac and went with us to testify to the FDA in 1991 on the first FDA hearing on antidepressants and suicide. She boldly told the FDA that they had better take action because her blood was already on their hands and the blood of many others would be on their hands if they did not take action then. Of course we know they did not take action then and still have not taken enough action to warn. Susan passed away less than two years after that from the agranulocytosis.

_____________________________________________________________

IMPORTANT SAFETY INFORMATION
WARNING: AGRANULOCYTOSIS; ORTHOSTATIC HYPOTENSION, BRADYCARDIA, AND SYNCOPE; SEIZURE; MYOCARDITIS AND CARDIOMYOPATHY; INCREASED MORTALITY IN ELDERLY PATIENTS WITH DEMENTIA-RELATED PSYCHOSIS

Agranulocytosis: CLOZARIL treatment has caused agranulocytosis, defined as an absolute neutrophil count (ANC) less than 500/mm3. Agranulocytosis can lead to serious infection and death. Prior to initiating treatment with CLOZARIL, obtain a baseline white blood cell count (WBC) and ANC. The ANC must be greater than or equal to 2000/mm3 and the WBC must be greater than or equal to 3500/mm3 for a patient to begin treatment with CLOZARIL. During treatment, patients must have regular monitoring of ANC and WBC. Discontinue CLOZARIL and do not rechallenge if the ANC is less than 1000/mm3 or the WBC is less than 2000/mm3. Advise patients to immediately report symptoms consistent with agranulocytosis or infection (e.g., fever, weakness, lethargy, or sore throat) [see Dosage and Administration (2.1) and Warnings and Precautions (5.1)].
Because of the risk of agranulocytosis, CLOZARIL is available only through a restricted program called the Clozaril National Registry. Under the Clozaril National Registry, prescribers, patients, and pharmacies must enroll in the program [see Warnings and Precautions (5.2)].

Orthostatic Hypotension, Bradycardia, Syncope: Orthostatic hypotension, bradycardia, syncope, and cardiac arrest have occurred with CLOZARIL treatment. The risk is highest during the initial titration period, particularly with rapid dose escalation. These reactions can occur with the first dose, with doses as low as 12.5 mg per day. Initiate treatment at 12.5 mg once or twice daily; titrate slowly; and use divided dosages. Use CLOZARIL cautiously in patients with cardiovascular or cerebrovascular disease or conditions predisposing to hypotension (e.g., dehydration, use of antihypertensive medications) [see Dosage and Administration (2.2, and 2.5) and Warnings and Precautions (5.3)].

Seizures: Seizures have occurred with CLOZARIL treatment. The risk is dose-related. Initiate treatment at 12.5 mg, titrate gradually, and use divided dosing. Use caution when administering CLOZARIL to patients with a history of seizures or other predisposing risk factors for seizure (CNS pathology, medications that lower the seizure threshold, alcohol abuse). Caution patients about engaging in any activity where sudden loss of consciousness could cause serious risk to themselves or others [see Dosage and Administration (2.2), Warnings and Precautions (5.4)].

Myocarditis and Cardiomyopathy: Fatal myocarditis and cardiomyopathy have occurred with CLOZARIL treatment. Discontinue CLOZARIL and obtain a cardiac evaluation upon suspicion of these reactions. Generally, patients with clozaril-related myocarditis or cardiomyopathy should not be rechallenged with CLOZARIL. Consider the possibility of myocarditis or cardiomyopathy if chest pain, tachycardia, palpitations, dyspnea, fever, flu-like symptoms, hypotension, or ECG changes occur [see Warnings and Precautions (5.5)].

Increased Mortality in Elderly Patients with Dementia-Related Psychosis:
Elderly patients with dementia-related psychosis treated with antipsychotic drugs are at an increased risk of death. CLOZARIL is not approved for use in patients with dementia-related psychosis [see Warnings and Precautions (5.6)].

 

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
www.drugawareness.org & http://ssristories.drugawareness.org
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: http://store.drugawareness.org/ And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

758 total views, 3 views today